Digestive Disorders / Gastroenterology Expert Forum
Esophageal Resection and Reconstruction
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Esophageal Resection and Reconstruction

Dear Sir or Madam:

My father underwent surgery for esophageal cancer back in May.  The surgery went as expected not complication while on the table however his recovery has not been so kind.  He developed bi-lateral pneumonia and became septic after the infections passed; he was having difficulty with items passing from his stomach to his intestine from his J-Tube.  Come to find out his pylorus was not allowing liquids to drain so a stent was put in.  After about 2.5 weeks of the stent in, he started vomiting blood.  He was taken to ER and they found a blood clot had fully incased the stent and would not let things pass.  The stent was removed however there was no sign of ulcerations around or under the stent.  It is unknown where the blood actually came from.  At this point, my father is at home however his quality of life is diminished due to the fact that he is always nauseated and occasionally vomits, however the vomiting does not actually bring much up other than bile at times.    

My question is, has there been cases where patients who have had esophageal cancer and the resection and reconstruction of their esophagus live in constant states of nausea?  Is there any cure or relief?  He is currently on Marinol and was on the strongest anti-nausea medication available however it doesn't seem to stop.   Any information would be helpful. Thank you.
Related Discussions
233190_tn?1278553401
Nausea can occur as a complication with esophageal surgery.  Blockages would be the most obvious cause, can be evaluated with an upper endoscopy - which can also look for causes of upper GI bleeding.

As for treatment, it would depend on the cause.   If the Marinol isn't effective, you can try Zofran, which is an anti-emetic normally given to chemotherapy patients.  

These options should be discussed with his personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
kevinmd_
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank